Possible Side Effect of Apixaban?

Dear All,

I have been taking Apixaban for many months now (2.5mg twice a day) without any side effects.

However, for the past four days, I have been experiencing quite chronic right hand side lower back pain, that has caused me sleepless nights, tonight being one of them as I sit at my laptop at 03.00! 

The pain has caused me to gasp for breath and is severe when attempting to get up from a sitting position. It affects my walking.

As I have not been engaged in any physical activity or anything unusual, I was wondering if I should seek medical advice to establish if this is a potential side effect of Apixaban.

Has anyone else taking Apixaban encountered such symptoms? I am hoping that it is totally unrelated!

Many thanks!

3 Replies

  • Back pain is listed as a side effect which is common (1-10%).


    Common (1% to 10%): Arthralgia, back pain, pain in extremity, osteoarthritis, muscle spasms, musculoskeletal pain, myalgia, arthritis

    Uncommon (0.1% to 1%): Muscle hemorrhage, joint swelling[Ref]"


    Hope this helps. 

  • I would still go to a doctor and get it checked out if it's still hurting that much after a few days, just to rule out internal bleeding.

    It's not something I've experienced while on Apixaban, but I did get something similar to this when I was briefly put back onto warfarin for a month after being on Apixaban for a year.

  • I, too, am taking 2.5 mg of Apixaban twice daily since September last year.  I started on 5mg twice daily and it did not agree so before Christmas I agreed with my doctor that I should take a lower dose.  I am 77 years old and probably a bit overweight.  I do believe that one's weight is a factor and also I think that it is important to make sure that one is well hydrated.  I always take a pint of squash to bed at night (I don't necessarily drink all of it during the night but sometimes quite an amount of it). As an ex trained nurse I might suspect that you are experiencing a kidney or gall bladder problem and I should certainly get checked out by your GP.   Since I have been on the lower dose I do not have any problems and feel well.  I also do have a good walk each day.  Hope this is helpful.

You may also like...